Blizzard, Huron
- When
- April 23, 4:00 PM EST to April 24, 8:00 PM EST
- Where
- Huron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
Heavy snowfall up to 12 inches combined with wind gusts to 45 mph created blizzard conditions over Huron County. Blowing and drifting snow lead to snow drifts as high as 4 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Heavy snowfall up to 12 inches combined with wind gusts to 45 mph created blizzard conditions over Huron County. Blowing and drifting snow lead to snow drifts as high as 4 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 23, 2:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT SAT APR 23 2005 .SHORT TERM... AN INTENSE SPRING STORM SYSTEM WILL CONTINUE TO AFFECT SOUTHEAST MICHIGAN THROUGH THE REST OF THE WEEKEND. SNOWFALL ACCUMULATIONS WILL REMAIN A MAJOR FORECAST CHALLENGE TONIGHT INTO SUNDAY. SNOWFALL THUS FAR HAS BEEN STRUGGLING TO ACCUMULATE MUCH ON THE WARM GROUND. THE WARM GROUND WILL HAVE A BIG FACTOR AS TO HOW MUCH SNOWFALL ACTUALLY ACCUMULATES. SUSPECT THE BEST CHANCES FOR ACCUMULATIONS WILL BE TONIGHT AND THEN AGAIN ON SUNDAY DURING THE PERIODS OF HEAVIEST SNOWFALL. ANY ACCUMULATIONS ON THE ROADS SHOULD BE VERY MINOR... WITH MOST OF THE ACCUMULATION EXPECTED ON GRASSY SURFACES AND ELEVATED SURFACES. DO PLAN ON CUTTING BACK ON ACCUMULATIONS A BIT THOUGH. AN UPPER LEVEL LOW IS CURRENTLY OVER THE GREAT LAKES REGION. THE WATER VAPOR LOOP SHOWS A FEW WAVES OF INTEREST WITHIN THIS TROUGH... ONE OF WHICH IS OVER LAKE ERIE. ANOTHER WAVE IS CENTERED OVER WESTERN VIRGINIA... WITH ANOTHER WAVE NEAR MINNEAPOLIS. AT THE SURFACE... A 991MB LOW IS LOCATED JUST SOUTHEAST OF ERIE PENNSYLVANIA. THE 12Z MODEL SUITE DID A FAIRLY GOOD JOB WITH THE INITIALIZATIONS OF SURFACE AND UPPER LEVEL FEATURES. THE SURFACE LOW WILL MOVE INTO UPSTATE NEW YORK THIS EVENING AND WEAKEN A BIT. MEANWHILE... THE SHORT WAVE OVER MINNESOTA WILL DROP INTO THE OHIO VALLEY AND PHASE WITH THE WAVE OVER VIRGINIA... ALLOWING AN INTENSIFICATION OF THE UPPER LOW OVER THE EASTERN GREAT LAKES. THIS WILL CAUSE THE SURFACE LOW TO LIFT DUE NORTH AND DEEPEN TO AROUND 984MB OVER SOUTHERN ONTARIO BY 18Z SUN. THE CURRENT AREA OF SNOWFALL ACROSS THE REGION IS ASSOCIATED WITH STRONG MID LEVEL DEFORMATION. THIS DEFORMATION WILL PERSIST ACROSS SE MICHIGAN THROUGH ABOUT 06Z. PREFER THE STRONGER GFS/WRFXX SOLUTIONS WITH RESPECT TO THIS DEFORMATION BASED ON SATELLITE IMAGERY. SOME MID LEVEL DRYING WILL WORK INTO THE AREA OVERNIGHT FROM THE EAST. THIS SHOULD LOWER THE STATIC STABILITY ALOFT ACROSS THE EXTREME EASTERN COUNTIES... FROM HURON TO NORTHEASTERN WAYNE. SO EXPECT THE HEAVIEST SNOWFALL IN THIS REGION. AS THE SYSTEM DEEPENS LATE TONIGHT... THE DEFORMATION AXIS WILL REORIENT ITSELF. EXPECT THIS WILL RESULT IN A WANE IN THE SNOWFALL LATE TONIGHT THROUGH SUN MORNING. BY 18Z SUNDAY... THIS DEFORMATION AXIS LOOKS TO SET UP FROM NE LOWER MICHIGAN TO THE THUMB. THE REGION OF BEST LIFT WILL THEN SLOWLY SINK SOUTH ACROSS THE FORECAST AREA DURING THE AFTERNOON AND EVENING. EXPECT THAT THIS REGION OF LIFT WILL HAVE A LITTLE MORE ELEVATED INSTABILITY TO WORK WITH WHICH SHOULD LEAD TO SOME HIGHER SNOWFALL RATES. THERE IS ALSO SOME GOOD UPPER DIVERGENCE EXPECTED ACROSS THE NORTHERN THUMB. SOME STRONG MOISTURE TRANSPORT OFF THE ATLANTIC WILL ALSO WORK INTO THE SYSTEM. WITH THE DEEPENING SURFACE LOW... EXPECT WIND GUSTS WILL REMAIN AROUND 30 TO 35 MPH TONIGHT RIGHT THROUGH SUNDAY EVENING. BASED ON THIS... WILL CONTINUE THE WINTER STORM WARNING THROUGH SUNDAY EVENING... WITH BLIZZARD CONDITIONS STILL EXPECTED ACROSS HURON COUNTY DUE TO THE STRONGER WINDS OFF THE LAKE. AGAIN SNOWFALL ACCUMULATIONS WILL BE THE MOST DIFFICULT ASPECT OF THIS FORECAST PACKAGE. WILL SEE ACCUMULATIONS ON GRASSY SURFACES TONIGHT AS THE BOUNDARY LAYER COOLS. THE MOST ACCUMULATION IS EXPECTED EAST OF THE I-75/US23 CORRIDOR. AS FOR SUNDAY... THE LIFT IS EXPECTED TO BE STRONGER... SO HEAVIER SNOWFALL RATES SHOULD BE ABLE TO OVERCOME THE WARM GROUND FOR SOME ACCUMULATIONS. EXPECT THAT THE MOST LIKELY CASE WILL BE THAT WHATEVER ACCUMULATES TONIGHT WILL MELT SUNDAY MORNING BEFORE THE STRONGER LIFT MOVES IN AND BRINGS ANOTHER ROUND OF SNOW. SO DO NOT THINK SNOWFALL OF OVER 6 INCHES WILL BE ON THE GROUND AT ANY ONE TIME... THE ONLY EXCEPTION TO THIS WOULD BE IN THE THUMB WHERE THE LIFT IS MORE PERSISTENT. SO STORM TOTAL SNOWFALL WILL SIMPLY BE THE 24 HOUR TOTAL... NOT WHAT IS EXPECTED TO BE ON THE GROUND BY SUNDAY EVENING. THE SYSTEM WILL BEGIN TO FILL IN SUNDAY EVENING. SHOULD STILL HAVE PLENTY OF MOISTURE AND COLD AIR AROUND TO KEEP LIGHT SNOW THROUGH SUNDAY NIGHT. && .LONG TERM... ENSEMBLE GRAPHICS CONTINUE WITH OUR ACTIVE PATTERN INTO THE UPCOMING WEEK. THE MAIN FOCUS WILL BE JUST HOW MUCH H2O EQUIVALENT WILL BE AROUND WHEN NEXT SHORT WAVE DIVES SOUTH AROUND MAIN UPPER LOW IN EASTERN CANADA AND FOUR CORNERS LOW EJECTS INTO THE SOUTHERN PLAINS. THIS HAS THE MAKING FOR ANOTHER DEEP/INTENSE SURFACE WAVE TO IMPACT THE GREAT LAKES BY TUESDAY. THE LATEST GFS IS IN LINE WITH 00Z ENSEMBLES TOWARD A SLIGHTLY SLOWER YET DEEPER SOLUTION. THIS WILL ALLOW FOR GULF OF MEXICO MOISTURE TO ADVECT NORTH PER THE 850-700 MOISTURE TRANSPORT VECTORS TO HEAD INTO THE REGION TUESDAY. PWATS ARE FORECAST TO CLIMB TOWARD 1 WITH IMPRESSIVE SHOT OF THETA-E ADVECTION. WE WILL NEED TO MONITOR THIS CLOSELY WITH THE POTENTIAL FOR FLOODING. ELEVATED INSTABILITY DOES NOT LOOK OVERLY IMPRESSIVE WITH SWI/S REMAINING ON THE POSITIVE SIDE. THEN ANOTHER SHOT OF COLD ADVECTION FOR MID WEEK WITH SOME SNOW SHOWERS POSSIBLE MIXING IN THE WITH RAIN MAINLY AT NIGHT AND EARLY IN THE MORNING. WE WILL CONTINUE TO ADVERTISE TEMPS BELOW GUIDANCE NUMBERS AND KEEP THE SILVER SKY UNTIL LATER IN THE WEEK. HERE, THE ENSEMBLES ARE QUITE ERRATIC WITH THE 12Z RUN OF THE GFS SUGGESTING OUR NEXT WAVE WILL REMAIN FAR ENOUGH SOUTH WHICH WOULD MAKE SENSE WITH A THE STRONGER SOLUTION PER OUR STORM POTENTIAL ON TUESDAY INTO TUESDAY NIGHT. && .AVIATION... ISSUED AT 130 PM. WIDESPREAD IFR CIGS AND VSBYS IN SNOW WILL PERSIST OVER ALL OF SOUTHEAST LOWER MICHIGAN THROUGH THE PERIOD AS DEEP LOW PRESSURE REMAINS OVER THE EASTERN GREAT LAKES. BAND OF HEAVIER SNOW MIGRATING SLOWLY WESTWARD...AND SHOULD AFFECT DTW/DET FROM 18-00Z...AND MBS/FNT FROM 22-03Z...WITH VSBYS LOWERING TO LESS THAN ONE MILE AT TIMES. A SECOND BAND OF HEAVIER SNOW IS EXPECTED TO AFFECT THE REGION BETWEEN 04-10Z...MAINLY NORTH OF DTW/DET. A BRIEF PERIOD OF MVRF IS POSSIBLE SUNDAY MORNING...13Z-16Z...AFTER THIS SECOND BAND ROTATES THROUGH. YET ANOTHER WAVE OF HEAVIER SNOW IS EXPECTED AFTER 16Z. STRONG NORTH TO NORTHWEST WINDS ALSO EXPECTED THROUGH THE PERIOD WITH GUSTS AS HIGH AS 35 KNOTS...ESPECIALLY SOUTH AND EAST OF FNT. && .DTX WATCHES/WARNINGS/ADVISORIES... .MI... BLIZZARD WARNING...HURON COUNTY...TONIGHT THROUGH SUNDAY. WINTER STORM WARNING...THE REST OF SOUTHEAST MICHIGAN...TONIGHT THROUGH SUNDAY. .LAKE HURON...GALE WARNING...TONIGHT THROUGH SUNDAY. .LAKE ST CLAIR...GALE WARNING...TONIGHT THROUGH SUNDAY. .MICHIGAN WATERS OF LAKE ERIE...GALE WARNING...TONIGHT THROUGH SUNDAY. && SC/BGM/GSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1222 PM EDT SAT APR 23 2005 MIZ049-241200- HURON- 1222 PM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A BLIZZARD WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BLIZZARD WARNING CONTINUES THROUGH SUNDAY. THEREAFTER... CONDITIONS WILL SLOWLY IMPROVE INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS. MIZ047-048-053>055-060>063-068>070-075-076-082-083-241200- MIDLAND-BAY-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE- MONROE- 1222 PM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS NOW IN EFFECT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING CONTINUES THROUGH SUNDAY. CONDITIONS WILL SLOWLY IMPROVE INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-241200- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1222 PM EDT SAT APR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT GALE WARNINGS ARE IN EFFECT FOR ALL OF LAKE HURON...LAKE ST CLAIR AND ALL OF THE NEARSHORE WATERS INCLUDING LAKE ERIE. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE WINDS WILL DECREASE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AND WIND REPORTS. BGM HTTP://WEATHER.GOV/DETROIT (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447844.